Antidepressant drugs called selective serotonin reuptake inhibitors (SSRIS), which include citalopram (Celexa), paroxetine (Paxil), fluoxetine (Prozac) and sertraline (Zoloft), can double the risk for gastrointestinal bleeding, and the threat is more than six times higher if patients take aspirin and similar pain medications at the same time as SSRIs, a new study finds.
"Clinicians who prescribe these medications should be aware of the potential risk and may need to consider alternatives," said senior researcher Sonal Singh, MD, assistant professor of internal medicine at Wake Forest University School of Medicine, in Winston-Salem, North Carolina.
His team published the findings in the journal Alimentary Pharmacology & Therapeutics.
In addition to depression, SSRIs are also used to treat panic disorder and obsessive-compulsive disorder.
Dr. Singh and colleagues analyzed data from four studies involving 153,000 patients. They found that those taking SSRIs were nearly twice as likely to develop upper GI bleeding as people who weren't taking the drugs.
When patients taking SSRIs also took such nonsteroidal anti-inflammatory drugs (NSAIDs) as aspirin, ibuprofen (Advil), naproxen (Aleve) and celecoxib (Celebrex) they were six times likelier to develop upper GI bleeding than those not taking either type of drug.
Dr. Singh and his colleagues estimated that one of every 411 patients over age 50 taking an SSRI, and one out of 82 taking both an SSRI and an NSAID, is likely to develop upper GI bleeding requiring hospitalization.
The combined use of SSRIs and NSAIDs may have a "synergistic effect" that greatly increases the risk for upper GI bleeding beyond the risk posed by each kind of drug alone, the study authors suggested.
Want to Keep Reading?
Continue reading with a Health Confidential membership.
Sign up now
Already have an account? Sign in